Originally I was diagnosed with clinical depression. When my last psychiatrist suggested that she was leaning toward a bipolar disorder I was having none of it. I thought of bipolar disorder as an illness that caused outbursts of rage or frantic behavior, and that wasn't my experience with my own illness. I was mostly just depressed and didn't get the "upswings" that some bipolar patients even enjoy. It took over a year to come to a place where I accepted that might be the right diagnosis. My new doc asked me if I felt the diagnosis fit and I said yes. Given the 30+ page stack of paperwork I filled out for him, he agreed completely that I am indeed a soft bipolar gal. And I'm okay with that.
So the next question becomes, how do we treat it? His first move is to greatly increase my thyroid meds - both t3 and t4. He's done extensive treatment on the link between thyroid levels and bipolar disorder. I'm on board with that and we've taken that step.
Then the hard part begins.
I am on very high doses of Effexor XR and Zoloft (generics). So high that the doc said, "I've been known to subscribe high doses of meds, but these are high doses of meds." Although the high doses of meds I'm on have worked better than most, I'm not where I should be in many respects. Some of my obsessive and compulsive issues remain untreated despite being on two meds that would treat full-blown Obsessive Compulsive Disorder (OCD). This is in part because I am not on the right combination for my specific biological makeup and the type of bipolar disorder I have. This means I must be taken off of the drugs I have been on for over two years. It also means withdrawal.
Withdrawal is often thought of as associated with illegal drug use, but it applies to prescription drugs as well. Potential withdrawal symptoms for Effexor XR include:
- balance, coordination issues, dizziness and even seizures (extreme case scenario)
- ringing in the ears or a feeling of a sort of "shock" in the extremities
- agitation, difficulty sleeping OR fatigue and oversleeping
- nausea and vomiting
- irritability, nervousness, leading to general anxiety
- depression & suicidal ideation
- hypomania (fast talking, distractable, jumping from topic to topic
- confusion, unclear thinking
- flu-like symptoms
- nightmares and sleepwalking
That is not to say that I don't have power in this situation or control. New doc has guaranteed that he can help me feel better. He also says it will probably take one to two years. It means a lot of patience. In his words, withdrawal from my current meds will "be hell". Been there, done that, got that t-shirt.
And while I really, really do not want to go through all of this again, I have to keep reminding myself of two things.
So much possibility for my life exists in the treatment of my symptoms. I have so much potential for happiness, satisfaction, and the opportunity to make meaning of my illness if I can get on top of it.
But most of all, I remind myself that I have survived. As much as I have no desire to go through another emotionally and physically daunting journey, I know I can do it because I've done it - not once, not twice, but at times on a daily basis and even on a moment-to-moment basis. That helps stem the fear and leaves the power within me. Ultimately, my well-being depends on my ability to be open to possibility. And while it would be easier to be bitter and resentful at "having to go through this again", giving up and refusing to try again would make everything I've accomplished and survived in the past 8 years worth nothing. All the trials and failures and successes would have been for nothing.
My attitude and optimism will ebb and flow through this process. My spirits will dip and my motivation will decrease even more so than it has already. It will be tempting in the moment to just take the "easy" way out and stick with what I've got now. I will allow myself a little time to feel all that and pout about it. Then I'll push on and keep my eye on the prize.
I'll continue to document this process on my blog, both to raise awareness and to show others going through this that they are not alone. Your best wishes are much appreciated as I begin the next leg of my journey. :)